I get a lot of headaches that I feel are linked to high blood pressure. I can literally feel the blood pressure in the back of my head going up as a headache develops. I have had my blood pressure checked several times, and each time it is normal – about 115/80. Is it possible that the blood pressure shoots up at the time of the headache, and then goes back to normal when checked?

Under pressure

I get a lot of headaches that I feel are linked to high blood pressure. I can literally feel the blood pressure in the back of my head going up as a headache develops. I have had my blood pressure checked several times, and each time it is normal – about 115/80. Is it possible that the blood pressure shoots up at the time of the headache, and then goes back to normal when checked?

Nearly all patients believe there is a link between high blood pressure and headaches. But studies have shown that the vast majority of people with high blood pressure do not get headaches any more frequently than people with normal blood pressure. Very severely raised blood pressure can cause headaches, but this is extremely rare. It is much more likely that your headaches are caused by muscular tension, particularly in the muscles from the neck to the back of the skull. What seems to be a surge of blood pressure is probably an episode of muscle tension.

Time to change?

For some years I have been taking diclofenac (also called Voltarol) to control pain from arthritis of the hip. I recently changed my GP, and my new doctor has suggested that regular use of diclofenac could cause stomach bleeding. He suggests I change to a similar drug, ibuprofen, as it is safer. I have no objection to change, but isn't it sensible to carry on with a drug that suits me?

Both diclofenac and ibuprofen are members of the family of drugs known as non-steroidal anti-inflammatory drugs (NSAIDs). The major side-effect of all NSAIDs is stomach irritation and bleeding. Ibuprofen is the most widely used NSAID, and studies have shown that it is safer than diclofenac. Fewer people have bleeding problems with ibuprofen than with diclofenac.

If ibuprofen works as well as diclofenac for you, I would strongly recommend that you follow your doctor's advice. You may even find that simple paracetamol, which is remarkably free of side-effects, is a good enough painkiller. The rule of thumb for all medications is to take the lowest effective dose of the drug with the least side effects. Using any NSAID over a long period of time puts you at risk of developing a stomach ulcer. It has been estimated that in the UK every year there are 12,000 emergency hospital admissions and 2,500 deaths related to NSAID complications. The older you are, the greater the risk of problems.

Finding a physio

How can I find a good physiotherapist? I have been referred to the physiotherapy department at our local hospital, but the waiting list for an assessment appointment is almost four months.

The Chartered Society of Physiotherapy has a user-friendly website called Physio2u that allows you to find a local physio simply by entering your postcode. You can also search for a physio by speciality. This means that if you need someone who is an expert in sports injuries, you don't end up with a physio who specialises in elderly care. The website address is www.csp.org.uk, the telephone number is 020-7306 6666. The Organisation of Chartered Physiotherapists in Private Practice runs a similar web-based service. Their web address is www.physiofirst.org.uk; telephone number 01327 354441.

Diverticular dilemma

What treatments can you recommend for diverticular disease? I have had conflicting advice. One expert put me on a high-fibre diet, but a nutritionist said I should limit the amount of fibre in my diet, but increase my fluid intake. The main symptoms that I get are griping pains in the left side of my abdomen.

A memorable experience of my medical training was at the bedside of a patient with diverticular disease. He was about to be discharged after a particularly nasty attack of diverticulitis. The senior registrar solemnly advised the patient to eat plenty of high-fibre foods – porridge, fresh vegetables, potato skins and the like. The patient turned to the doctor and told him that 20 years previously (at the time of his first attack of diverticulitis), another doctor had solemnly stood by his bedside and advised him to stop eating things like porridge, fresh vegetables and potato skins. He had religiously followed this advice for 20 years, and he still found himself in hospital with diverticulitis.

The evidence is that high-fibre diets may prevent you from developing diverticular disease, but do not help the symptoms much once you've got it. Eat what seems to suit you best, and avoid things that make your symptoms worse.

Have your say

The Question of Health postbag and e-mail box fill up with readers' answers to the questions that appear on this page. Not everyone agrees with me. Readers often propose different ways of solving difficult health problems. This week, JV questions the wisdom of using long-term antibiotics to treat rosacea and "red nose syndrome":

My husband was prescribed the antibiotic oxytetracycline continuously for 20 years, which more or less controlled his rosacea. However, he consulted a homeopathic practitioner two years ago, and now the condition is under much better control without the need for continual invasive treatment. He also discovered that coffee, which he now avoids, causes a flare-up. Long-term use of the antibiotic discoloured his teeth, and we also realised that the bad breath he had suffered from must also have been due to the drug.

TY has a simple solution:

I find that a tea-tree facial wash does an excellent job.

A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments